Alert archive / Mississippi / Flash Flood Warnings in 2019
Flash Flood Warning 59, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 11, 2019, 9:31 AM CDT for Forrest County, Lamar County, Mississippi. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2019, 9:31 AM CDT (14:31 UTC)
- Expired
- May 11, 2019, 12:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Forrest County, MS, Lamar County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 9:45 AM CDT | FLASH FLOOD | Lumberton, MS | NUMEROUS ROADS WERE ONCE AGAIN FLOODED IN THE LUMBERTON AREA. |
| May 11, 10:00 AM CDT | FLASH FLOOD | 7 Wnw Brooklyn, MS | ROCKHILL TO BROOKLYN ROAD AND AB SIMMONS ROAD WERE CLOSED DUE TO WATER OVER THE ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 2.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1608 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.1
The text
As transmitted.
915
WGUS54 KJAN 111431
FFWJAN
MSC035-073-111700-
/O.NEW.KJAN.FF.W.0059.190511T1431Z-190511T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
931 AM CDT Sat May 11 2019
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southeastern Forrest County in southeastern Mississippi...
Southern Lamar County in southeastern Mississippi...
* Until noon CDT.
* At 930 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area over recently saturated soils
from this morning. Up to two inches of rain have already fallen.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Purvis, Lumberton, Mclaurin, Brooklyn, Maxie, Rock Hill and
Baxterville.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
3098 8947 3100 8948 3100 8950 3101 8950
3101 8955 3100 8955 3100 8965 3118 8952
3124 8915 3091 8914 3091 8934
$$
DC1 follow-up statement
400
WGUS74 KJAN 111553
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1053 AM CDT Sat May 11 2019
MSC035-073-111700-
/O.CON.KJAN.FF.W.0059.000000T0000Z-190511T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-
1053 AM CDT Sat May 11 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTHEASTERN FORREST AND SOUTHERN LAMAR COUNTIES...
At 1051 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area over recently saturated soils from
this morning. Up to two inches of rain have already fallen. Flash
flooding is expected to begin shortly.
Some locations that will experience flooding include...
Purvis, Lumberton, Mclaurin, Brooklyn, Maxie, Rock Hill and
Baxterville.
Additional rainfall amounts of up to one inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
3098 8947 3100 8948 3100 8950 3101 8950
3101 8955 3100 8955 3100 8965 3118 8952
3124 8915 3091 8914 3091 8934
$$
DCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 11, 5:48 AM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 11, 5:48 AM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
548 AM CDT Sat May 11 2019
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
IFR to LIFR conditions continue this morning as low ceilings and
areas of fog plague the area. Fog will eventually mix out later
this morning and ceilings will lift to at least IFR with some
locations across south and east Mississippi seeing MVFR with
periods of VFR possible. Showers and thunderstorms will increase
in coverage this afternoon area wide with VCSH/VCTS at all TAF
sites. Ceilings will lower again tonight with IFR/LIFR across the
area. A few areas of patchy fog will also be possible mainly
across the Pine Belt, but cannot be ruled out at any location.
/TW/
&&
.DISCUSSION...
Today through Sunday: Wet and stormy weather will continue
through the weekend with additional rounds of thunderstorms and
flash flooding expected. Early morning showers and storms across
the Pine Belt associated with an MCV are expected to gradually
weaken and shift east of the area through the remainder of the
morning. Weak wind fields, favorable isentropic ascent, and low-
level convergence have been favorable for slow moving and back
building storms with impressive rain totals piling up across
southern portions of Marion, Lamar, and Forest Counties where
flash flooding has been reported. Heading into the rest of today,
a stationary cold front will remain draped from western Tennessee
through eastern Arkansas and into northern Louisiana. A
perturbation embedded within a belt of southwesterly flow will
help instigate another round of convection this afternoon over
portions of the ArkLaTex into southwest Mississippi. These storms
are progged to move through the area during peak heating this
afternoon into early evening. 30-40kts of deep layer wind shear
will be supportive of an organized QLCS with damaging straight
line winds being the main threat. 30-40kts of 0-3km shear aligned
favorably with the QLCS will also support mesovortex generation
and the potential for a line embedded tornado or two. Locations
along and south of I-20 have been upgraded to a slight risk for
severe weather in the HWO/graphics to account for this QLCS.
Highly anomalous moisture associated with a 340K H85 ThetaE ridge
and 2" PWATs will continue to support heavy convective rainfall
rates over already saturated soils. The flash flood watch will be
continued across the entire area where an additional 2-4" of rain
will be possible. A significant threat area was also added to the
HWO/graphics across portions of the Pine Belt where the heaviest
rainfall of 3-5" is expected today on top of the aforementioned
heavy rainfall that has already occurred early this morning. Some
degree of uncertainty remains regarding exact placement of the
heaviest rainfall today and additional adjustments to the
significant risk area may be needed.
A brief lull in the storms will be possible early this evening as
the afternoon QLCS moves east into Alabama. A northern stream
shortwave trough diving out of the Northern Plains will finally help
the stalled cold front progress through the area later tonight
through midday Sunday. An additional round of showers and storms is
expected to form ahead of the cold front with isolated severe storms
possible mainly southeast of the Natchez Trace corridor Sunday
morning. The main threat from these storms will also be damaging
winds, however a tornado cannot be ruled out. Showers and storms
will finally exit the area by Sunday afternoon with only a few stray
showers lingering into the late afternoon hours across eastern
Mississippi. /TW/
Sunday night through Friday: Finally looks like we will have a
chance to dry out some by the beginning of the period. Models show
mid level flow becoming increasingly confluent with the northern and
southern streams merging over the Lower Mississippi River Valley
Sunday night into Monday. At the surface, this will translate into
the old frontal boundary pushing on to the south through the
forecast area as high pressure builds in from the north. While weak
cold air advection will ensue, of more interest will be the dryness
of the air. Despite the weak cold air advection Monday, believe the
May sun will provide rather efficient warming of this dry airmass
allowing maximums to rise into the upper 70s and 80s.
Moving into mid week, the old mid level cold core low over TX will
shear out to the east Tuesday with ridging increasing from the west,
thereafter. Another front will drop into the region from the north
Thursday night/Friday, but not looking for much precipitation as
available moisture will be extremely limited. Of more interest each
day from mid to late week will be the potential to overachieve on
maximum temperatures. The dry boundary layer and warmth just above
it will combine with the higher sun angle to provide efficient
warming each afternoon with maximum readings predominantly in the
mid 80s./GG/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 77 65 78 57 / 92 61 40 5
Meridian 79 66 80 57 / 91 68 81 6
Vicksburg 75 65 77 58 / 84 49 37 4
Hattiesburg 80 67 82 59 / 92 77 90 11
Natchez 77 65 78 59 / 94 49 38 6
Greenville 72 62 73 57 / 67 61 27 4
Greenwood 74 62 75 56 / 72 60 44 4
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Sunday afternoon for MSZ018-019-
025>066-072>074.
LA...Flash Flood Watch through Sunday afternoon for LAZ007>009-015-
016-023>026.
AR...Flash Flood Watch through Sunday afternoon for ARZ074-075.
&&
TW/GGHazardous weather outlook, May 11, 4:40 AM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 440 AM CDT Sat May 11 2019 ARZ074-075-LAZ007>009-015-MSZ018-019-025>046-120945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala- Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba- Kemper- 440 AM CDT Sat May 11 2019 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight FLOODING THREAT...Elevated TIMING...Today through Tonight Isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts up to 60 mph and quarter size hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/2.png) Areas of flash flooding are likely and some roads could be flooded or closed. Some structures may be potentially threatened by high water. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The threat for flooding will continue tonight into Sunday. In addition, there will be a marginal risk for a few severe storms containing damaging wind gusts, hail and perhaps a tornado over southeast portions. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Sunday. LAZ016-023>026-MSZ047>060-066-120945- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-Hinds- Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith- Jasper-Clarke-Jefferson-Adams-Jones- 440 AM CDT Sat May 11 2019 This hazardous weather outlook is for portions of northeast Louisiana, and central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today through Tonight FLOODING THREAT...Elevated TIMING...Today through Tonight Severe thunderstorms and tornadoes are possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of quarters. (https://www.weather.gov/images/jan/graphicast/2.png) Areas of flash flooding are likely and some roads could be flooded or closed. Some structures may be potentially threatened by high water. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The threat for flooding will continue tonight into Sunday. In addition, there will be a marginal risk for a few severe storms containing damaging wind gusts, hail and perhaps a tornado over southeast portions. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Sunday. MSZ061>065-072>074-120945- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Marion- Lamar-Forrest- 440 AM CDT Sat May 11 2019 This hazardous weather outlook is for portions of and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today through Tonight FLOODING THREAT...Significant TIMING...Today through Tonight Severe thunderstorms and tornadoes are possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of quarters. (https://www.weather.gov/images/jan/graphicast/2.png) Widespread flash flooding is likely and significant flooding is possible. Many roads could be flooded or closed and some structural flooding and water rescues are likely. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Sunday through Friday The threat for flooding will continue tonight into Sunday. In addition, there will be a marginal risk for a few severe storms containing damaging wind gusts, hail and perhaps a tornado over southeast portions. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through Sunday. 26 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, May 11, 3:33 AM CDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
333 AM CDT Sat May 11 2019
MSZ074-110915-
Forrest MS-
333 AM CDT Sat May 11 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORREST COUNTY
UNTIL 415 AM CDT...
At 333 AM CDT, Meteorologists were tracking a strong thunderstorm
over Maxie, or 11 miles north of Wiggins, moving east at 10 mph.
Dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of southeastern
Forrest County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3111 8926 3111 8915 3100 8915 3100 8914
3091 8914 3091 8926
TIME...MOT...LOC 0833Z 256DEG 10KT 3102 8920
TWLocal storm report, May 11, 4:58 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
458 AM CDT SAT MAY 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM FLASH FLOOD 5 NW CARNES 31.05N 89.32W
05/11/2019 FORREST MS LAW ENFORCEMENT
FORREST COUNTY S. O. REPORTS SEVERAL ROADS
FLOODED IN THE SOUTHERN PART OF THE COUNTY.
&&
GGLocal storm report, May 11, 5:00 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
500 AM CDT SAT MAY 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM FLASH FLOOD LUMBERTON 31.00N 89.45W
05/11/2019 LAMAR MS LAW ENFORCEMENT
LAMAR COUNTY S. O. REPORTS SEVERAL ROADS
FLOODED.
&&
GGThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:45 AM CDT | Special Weather Statement | JAN | Lamar | 45 min |
| May 11, 2:10 AM CDT | Flash Flood Warning | JAN | Forrest, Lamar, Marion | 3 hr |
| May 11, 3:33 AM CDT | Special Weather Statement | JAN | Forrest | 42 min |
| May 11, 9:26 AM CDT | River Flood Warning | JAN | Forrest | 47 hr |
| May 11, 10:23 AM CDT | Special Weather Statement | JAN | Bolivar | 52 min |
| May 11, 12:00 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar, Marion | 3 hr |
| May 11, 12:26 PM CDT | Special Weather Statement | JAN | Scott | 49 min |
| May 11, 12:35 PM CDT | Special Weather Statement | JAN | Simpson | 40 min |
| May 11, 1:02 PM CDT | Special Weather Statement | JAN | Covington | 58 min |
| May 11, 1:38 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 52 min |
| May 11, 2:03 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones | 57 min |
| May 11, 2:29 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar, Marion | 10 hr |
| May 11, 2:47 PM CDT | Special Weather Statement | JAN | Simpson | 28 min |
| May 11, 2:49 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 26 min |
| May 11, 2:51 PM CDT | Special Weather Statement | JAN | Lauderdale | 24 min |
| May 11, 3:09 PM CDT | Flash Flood Warning | JAN | Lauderdale | 9 hr |
| May 11, 3:19 PM CDT | Special Weather Statement | JAN | Lawrence | 26 min |
| May 11, 3:21 PM CDT | Flash Flood Warning | JAN | Covington, Jasper, Jefferson Davis, Jones, Simpson, Smith | 6 hr |
| May 11, 3:36 PM CDT | Special Weather Statement | JAN | Simpson | 39 min |
| May 11, 3:50 PM CDT | Special Weather Statement | JAN | Lauderdale, Newton | 55 min |
| May 11, 4:16 PM CDT | Special Weather Statement | JAN | Copiah | 29 min |
| May 11, 4:27 PM CDT | Flash Flood Warning | JAN | Rankin, Simpson, Smith | 3 hr |
| May 11, 4:54 PM CDT | Special Weather Statement | JAN | Rankin | 51 min |
| May 11, 5:30 PM CDT | Flash Flood Warning | JAN | Newton, Scott | 3 hr |
| May 11, 5:38 PM CDT | Flash Flood Warning | JAN | Noxubee | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.